What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 10:03 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 7, 10:03 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1103 AM EDT Mon Aug 7 2023
.UPDATE...
Issued at 1102 AM EDT MON AUG 7 2023
Tornado Watch #599 has been issued for all of eastern and
southeastern Kentucky. Thunderstorm development is already
underway across the area. Low-level water vapor depicts the
arrival of an Elevated Mixed Layer (EML) about an hour away from
reaching our western CWA border. Once this feature arrives and
begins to move across the area, expect the severe thunderstorm
threat to increase dramatically, especially where storms can
remain discrete. Note that the presence of the EML means severe
storms will be possible even where storms had already moved
through previously. The threat should end from west to east rather
quickly through the mid- to late afternoon period.
UPDATE Issued at 754 AM EDT MON AUG 7 2023
The forecast generally remains on track. Overnight convection
continued to wane across our area as it attempted to make it in,
but this should change by late this morning, per the latest higher
resolution model guidance. Have loaded in the latest observations
and blended this in with the existing forecast through late this
morning. The latest HRRR guidance has been trending a bit quicker
with convective initiation this morning, but will await further
guidance before making any significant adjustments. Updates have
been sent.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 540 AM EDT MON AUG 7 2023
Key Points:
*Increasing severe weather threat.
*Best overall window of severe weather appears 11A-4 PM today.
The latest upper level map features a stagnant anomalously strong
ridge centered near and along the Rio Grande. Further north,
plenty of troughing, with a series of transiting closed
lows/vorticity maxima noted from southern Canada through the
northern half of the CONUS. This is allowing for unusually strong
flow within the column from the Desert Southwest through the
central and southern Appalachians. At the surface, a few areas of
low pressure span from the Great Lakes through the Ohio Valley,
with a quasi-stationary boundary arced to the southeast of the
lows, still north of the Ohio River. A cold front is draped
southwest from southeastern Missouri through Arkansas, before
becoming more quasi-stationary through the Red River Valley. It
has been active overnight across northern Kentucky, as an
increasing low level jet has been pumping in better moisture and
shear, as well as maintaining at least some modest instability. ML
CIN across eastern Kentucky has kept convection in check thus
far, besides a few stronger but short-lived cells that passed by
just north of I-64 earlier in the night. Temperatures range from
the upper 60s at the cooler valleys sites out east, to the low to
mid 70s elsewhere.
The models are in good agreement through the short term, with a
mid-level vorticity maximum to shift east across the Ohio Valley
through this evening, before migrating towards New England late
tonight into Tuesday. At the surface, low pressure will
conglomerate and deepen as it moves across the eastern Great Lakes
and Ohio Valley. This will allow for a cold front to move
southeast across our area late this afternoon into this evening.
High pressure will then move from the Plains to the Tennessee
Valley and portions of the Deep South on Tuesday. This will result
in a particularly stormy day across eastern Kentucky today, with
all severe hazards on the table.
The combination of moderate instability(HREF mean MU CAPE of
2000-2500 J/kg) and moderate to strong shear(effective values in
the range of 40-50 kts), which is slightly higher than seen from
previous runs, will allow for an increased risk of severe weather
today. The more favorable storm mode will be supercells. The
primary risk will be damaging winds, with higher DCAPE(up to 1000
J/kg or so in place), although large hail and isolated tornadoes
will also be possible. Looking at soundings and forecast
hodographs, large hail will likely be limited to around an inch
and half or less, given the larger separation between the LFC and
freezing level, as well as the more limited shear towards the top
of the hodograph, which will likely deter better venting. At the
same time, there is a decent amount of CAPE within the -10C to
-30C layer(hail growth zone).
There will also be some tornado potential, particularly with any
supercells that can ingest any smaller leading cells, or ones that
can interact with any leftover outflow boundaries. Both the 0-1
and 0-3km SRH values remain elevated, especially for this time of
year. Lastly, given the higher PWATs in place and the orientation
of cells likely aligning more parallel with the mean flow aloft,
training supercells will pose an isolated flash flood threat,
although this would occur in fairly narrow corridors within
portions of the forecast area. CAMs have ramped up the
probabilities of better updraft helicity swaths as seen on the
HREF, with the best severe window from late this morning or right
around noon and going through late this afternoon. Outside of the
storms, breezy southwest winds of 10 to 20 mph, with gusts of 25
to 30 mph will occur from the mid to late morning hours through
the rest of the day. All of the storms and clouds will hold
temperatures down today, with highs mainly in the mid 80s.
Stronger convection will diminish into this evening with the
passing of the cold front, and lessening wind fields. Low clouds
will likely fill in as a secondary mid-level trough axis moves
through the region. Lows will be in the mid to upper 60s.
A few showers may hang on across far southeastern Kentucky early
Tuesday morning, with low clouds perhaps a bit more stubborn to
mix out through the day. Highs will retreat back to either side of
the 80 degree mark.
.LONG TERM...(Tuesday night through Sunday)
Issued at 449 AM EDT MON AUG 7 2023
Key Concerns:
* The risk for heavy rain leading to high water issue is increasing
for the Wednesday Night and Thursday timeframe.
* Another cold front will bring the threat of additional rainfall to
round out the weekend.
Analysis:
The 07/00z model suite 500H analysis beginning Tuesday evening
shows lingering troughiness over much of eastern North America.
Across the Ohio Valley, the flow is a little more quasi-zonal. To
our south, an elongated an ~596 dam high is found from the Bahamas
to Texas. A ridge axis arcs from Texas across the Pacific
Northwest and into the Albertan Prairies. A vigorous shortwave
trough is passing over Wyoming, to the east of the aforementioned
ridge axis. At the surface, a wavering frontal boundary,
originating from an ~997 mb low over New England, comes onshore
the North Carolina coast and extends westward across the Tennessee
Valley the Oklahoma Panhandle and up against Colorado's Rocky
Mountain Front Range. Anemic high pressure is in nestled in place
across the the Central/Southern Appalachians on the cool side of
the boundary.
The 500H shortwave trough will drop southeast toward the mid-
Mississippi Valley on Wednesday and pass over the Commonwealth on
Thursday. Low pressure quickly develops in the lee of the
Colorado/New Mexico Rockies on Wednesday but soon occludes,
weakens and drifts north of the primary baroclinic zone by
sunrise Thursday. Another modest wave of low pressure likely
develops at the triple point and rides the baroclinic zone across
the Tennessee Valley on Thursday. During this time an unusually
strong southwesterly 850 mb jet will be pumping moisture back
across the region (PWATs rise back to around 2.0 inches.) This
moisture combined with other atmospheric ingredients -- a deep
warm layer, high RH values in the low and mid-levels, skinny CAPE
profiles and largely unidirectional flow through the cloud layer
-- all support the potential for training convection with high
rainfall rates from Wednesday evening through much of Thursday.
WPC has issued Day 3 and Day 4 Slight Risk ERO for much of eastern
Kentucky as there is potential for some locations to pick up
multiple inches of rain within a 24 to 36 hour period. Placement
of any heavier rainfall axis is not known at this time since the
mesoscale (not captured in the longer range guidance) will likely
play a big role in which locations get hit hardest. It is worth
noting that the ECWMF Extreme Forecast Index is showing values of
0.6 to 0.8 across all of eastern Kentucky, indicating that there
is an elevated threat of an unusually heavy rainfall event for
this time of year. The area of greatest threat is generally
southwest of the KY-15 corridor.
The other notable system in the long-term will be a cold front
dropping across the Ohio Valley over the weekend. There are still
some differences in the models with respect to timing and
strength, but models are coming into better agreement that the
boundary will actually cross our area, sparking another round or
two of convection over the weekend.
In sensible terms, look for morning sunshine on Wednesday to fade to
increasing clouds and the rising threat for shower or storms. That
activity becomes widespread and locally heavy Wednesday night into
Thursday, potentially more so over the southwestern half of the
CWA. After temperatures peak in the lower to middle 80s on
Wednesday, the persistent cloud cover and occasional rainfall will
hold temperatures in the 70s on Thursday. As that system departs,
shower and storms should generally taper from northwest to
southeast into Thursday night. Spotty showers and storms are
possible again on Friday, especially near the Virginia border
closer to the departing system. Much of the upcoming weekend
should be dry; however, shower and storm chances are expected
with the passage of a cold front. The timing of the frontal
passage remains less certain and will need to be refined as the
event draws nigh. High temperatures in the lower to middle 80s can
be expected to end the week. Lows should range primarily in the
60s through the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 754 AM EDT MON AUG 7 2023
Scattered stratocumulus will mix out through mid-morning. Strong
to severe convection will develop across the area by mid-day and
continues through late this afternoon, as a cold front pushes in
from the northwest. Have included some TEMPO groups at most
terminals with IFR conditions and wind gusts of 40 to 45 kts;
however, there is potential that winds could peak closer to 50 kts
with any more intense passing storm. Outside of thunderstorms,
gradient southwest winds will increase to 10 to 15 kts, with gusts
of 20 to 30 kts at times. Winds will shift to the west and
diminish this evening. Once the convection diminishes into this
evening, ceilings will likely dip into MVFR/IFR overnight.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMC
SHORT TERM...GEOGERIAN
LONG TERM...GEERTSON
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 7, 4:53 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
553 AM EDT Mon Aug 7 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
553 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are expected. Some storms could become severe and pose
a threat for damaging wind gusts, large hail, and isolated tornadoes.
Locally heavy rainfall is expected and isolated flash flooding will
also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are also possible at times from Wednesday through
Sunday, especially during the afternoon and evening hours. Locally
heavy rainfall will be possible Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe weather
today.
GEOGERIAN/GEERTSON
In the hours before
Special weather statement, Aug 7, 9:59 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1059 AM EDT Mon Aug 7 2023
KYZ079-083-084-071530-
McCreary KY-Wayne KY-Pulaski KY-
1059 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of Wayne, south central
Pulaski and western McCreary Counties through 1130 AM EDT...
At 1059 AM EDT, Doppler radar was tracking a strong thunderstorm over
Powersburg, or 11 miles northeast of Byrdstown, moving east at 60
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Slickford around 1105 AM EDT.
Burfield, Oil Valley, Cooper, Parmleysville and Mount Pisgah
around 1110 AM EDT.
Coopersville, Barrier, Rockeybranch and Griffin around 1115 AM
EDT.
Other locations in the path of this storm include Ritner, Denney,
Slavens, Kidds Crossing, Gregory, Delta, Co-
Operative, Whitley City and Marshes Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM EDT for south central
Kentucky.
&&
LAT...LON 3703 8461 3670 8444 3661 8496 3662 8499
3663 8500 3668 8500 3669 8502 3672 8502
3676 8501 3681 8503
TIME...MOT...LOC 1459Z 251DEG 50KT 3670 8500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BBSpecial weather statement, Aug 7, 10:59 AM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1159 AM EDT Mon Aug 7 2023
KYZ080-084>086-116-071630-
McCreary KY-Whitley KY-Clay KY-Knox KY-Laurel KY-
1159 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern Laurel,
Knox, northeastern McCreary, northern Whitley and southwestern Clay
Counties through 1230 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Youngs Creek, or 9 miles northwest of Williamsburg, moving east at 55
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Faber, Rockholds and Wofford around 1205 PM EDT.
Woodbine, Moore Hill, Barton, North Corbin, Dorthae and Perkins
around 1210 PM EDT.
Rossland, Bertha Station, Arkle, Wilton, Gray, Indian Creek,
Dishman Springs, Lynn Camp, McHargue and Permon around 1215 PM
EDT.
Other locations in the path of this storm include Barbourville,
Bentley Station, Garrich, Lowell, Emmanuel, Baileys Switch, Heidrick,
Knoxfork, Swanpond, Tuttle, Girdler, Green Road, Cannon, Hinkle,
Jarvis, Fount, Cranes Nest, Fletcher, Bimble, Yeager, Barnyard,
Haven, Woollum, Dewitt, Walker, Cottongin and Jonsee.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 14 and
30.
U.S. Highway 25 East in Knox County between mile markers 1 and 26.
U.S. Highway 25 East in Laurel County between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM EDT for south central
and southeastern Kentucky.
&&
LAT...LON 3690 8442 3711 8378 3684 8370 3681 8374
3680 8374 3681 8376 3679 8379 3676 8436
TIME...MOT...LOC 1559Z 254DEG 48KT 3685 8426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BB